Alert archive / Minnesota / Small Craft Advisories in 2012

Small Craft Advisory 10, NWS Duluth, MN

March 26, 2012

NWS Duluth, MN issued this small craft advisory at Mar 26, 2012, 1:43 PM CDT. It took effect at Mar 26, 2012, 7:00 PM CDT. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Mar 26, 2012, 1:43 PM CDT (18:43 UTC)
In effect from
Mar 26, 2012, 7:00 PM CDT
Expired
Mar 28, 2012, 9:46 AM CDT
In force
39 hr
Issued by
NWS Duluth, MN

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Mar 26, 12:43 PM CDT, 1 hour earlier.

Area forecast discussion, Mar 26, 12:43 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1243 PM CDT MON MAR 26 2012

.AVIATION...18Z TAFS

VFR CONDITIONS PREVAILED OVER ALL TAF SITES...WITH A DECREASING
AREA OF MVFR CEILINGS FROM LAKE CLOUDS OVER A PORTION OF THE NORTH
SHORE.

AN APPROACHING LOW PRESSURE SYSTEM AND STRONG LOW LEVEL WAA WILL
LEAD TO INCREASING SHOWERS TONIGHT. WE EXPECT KDLH AND POINTS
NORTHEAST TO HAVE THE BEST CHANCE AT SEEING PRECIPITATION. SOUNDINGS
SHOW MOST TAF SITES WILL RECEIVE RAIN AS LOW-MID LEVELS WARM...ALTHOUGH
SURFACE TEMPS AT KDLH/KHIB WILL BE CLOSE TO OR MAY DROP BELOW
FREEZING TONIGHT LEADING TO SOME FREEZING RAIN. CEILINGS WILL
LOWER TONIGHT TO MVFR...WITH SOME IFR POSSIBLE AS WELL. WE ADDED
LLWS TO KHYR TONIGHT...AND WILL MONITOR OTHER TAF SITES FOR
POSSIBLE INCLUSION WITH LATER UPDATES AS WELL. THE LOW WILL MOVE
TO NORTHWEST MN BY 18Z TUE...WITH A TROUGH MOVING INTO
MINNESOTA...SWITCHING WINDS TO THE SOUTH/SOUTHWEST IN THE MORNING.

&&

.PREV DISCUSSION... /ISSUED 825 AM CDT MON MAR 26 2012/

UPDATE...

INCREASED POPS AND SKY COVER THIS MORNING ACROSS THE SOUTH TO
ACCOUNT FOR A BAND OF RAIN SHOWERS BEGINNING TO TAKE SHAPE OVER
CENTRAL/SRN MN. AN ENHANCED LAYER OF MID LEVEL F-GEN IS THE MAIN
FORCING MECHANISM BEHIND THE PRECIP THIS MORNING...AND WILL LIKELY
CONTINUE TO DEVELOP THROUGH THE REST OF THE MORNING. A LARGE...DRY
AREA OF HIGH PRESSURE OVER CENTRAL ONTARIO IS PRODUCING GUSTY E/NE
WINDS ACROSS LAKE SUPERIOR INTO THE NORTHLAND AND WILL ACT TO
INITIALLY DELAY THE EWD PROGRESSION OF THE PRECIP...BUT SHOULD BE
OVERCOME BY THIS EVENING. ALSO...DECREASED HIGH TEMPS TODAY A FEW
DEGREES. OTHERWISE THE REST OF THE FORECAST LOOKS ON TRACK...WITH
WEAK THUNDER POSSIBLE TONIGHT ACROSS THE WEST ALONG WITH FREEZING
RAIN OVER THE ARROWHEAD AND PARTS OF NRN WI.

PREV DISCUSSION... /ISSUED 505 AM CDT MON MAR 26 2012/

SHORT TERM...LATEST SURFACE ANALYSIS SHOWS A RIDGE OF HIGH
PRESSURE CENTERED OVER NWRN ONTARIO...EXTENDING SOUTH OVER THE WRN
GREAT LAKES REGION. THIS RIDGE HAS KEPT THE NORTHLAND COOL AND DRY
OVER THE LAST DAY OR SO. HOWEVER IT WILL CONTINUE TO DRIFT
EASTWARD TODAY...GIVING WAY TO A DEVELOPING LOW PRESSURE SYSTEM
OVER THE NRN PLAINS. STRONG SRLY FLOW WILL DEVELOP ACROSS THE
UPPER MIDWEST TODAY BETWEEN THESE TWO FEATURES...DRAWING MOISTURE
NORTH ACROSS THE REGION. THE SHORT RANGE MODELS ARE IN FAIRLY GOOD
AGREEMENT IN DEVELOPING PRECIP ACROSS OUR WRN ZONES THIS AFTERNOON
AND SPREADING IT EASTWARD. THIS WILL HELP MOISTEN THE LOW-LEVELS
WHICH ARE QUITE DRY DUE TO ERLY SFC WINDS OFF OF LAKE SUPERIOR.
EVENTUALLY...THE PRECIP WILL BECOME FAIRLY WIDESPREAD IN THE FORM
OF SHOWERS AND SCTD THUNDERSTORMS THIS EVENING AS A STRONG LEAD
SHORTWAVE EJECTS OUT OF THE PLAINS AND ACROSS THE UPPER MIDWEST.

BY EARLY TUESDAY MORNING...THE MAIN AREA OF PRECIP FORM A SWATH
EXTENDING ACROSS OUR NRN AND ERN ZONES. THE MODELS ARE ALSO
SHOWING STRONG WAA AHEAD OF THE LOW...WHICH WILL CREATE A WARM
LAYER AROUND 850MB. WITH SFC TEMPS HOVERING IN THE LOWER TO MID
30S ACROSS THE ARROWHEAD AND PORTIONS OF NORTH CENTRAL WISCONSIN
TONIGHT...LIGHT FREEZING RAIN WILL BE LIKELY WITH MINOR ICE
ACCUMULATIONS. ATTM THE BEST CHANCE FOR FREEZING RAIN APPEARS TO
BE ACROSS THE INLAND AREAS OF LAKE AND COOK COUNTY...AND THE
HIGHER TERRAIN OF IRON...ASHLAND AND PRICE COUNTIES. HOWEVER
PORTIONS OF SAINT LOUIS COUNTY COULD ALSO SEE SOME ICE
ACCUMULATION...ALTHOUGH IT WILL BE LIGHTER AND OVER A SHORTER TIME
PERIOD. THE WARM AIR WILL FINALLY SPREAD NORTH ACROSS THE ENTIRE
CWA BY NOON ON TUESDAY WHEN THE SFC WARM FRONT MOVES ACROSS THE
CWA...CAUSING IN ANY FREEZING PRECIP TO CHANGE OVER TO ALL RAIN.
A COLD FRONT AND MAIN LOW WILL THEN TRACK ACROSS THE NORTHLAND
TUESDAY AFTERNOON...CONTINUING THE CHANCE OF RAIN...BUT MAINLY
ACROSS OUR NRN ZONES.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.
THE MODELS ARE IN PRETTY GOOD AGREEMENT CONCERNING THE EVOLUTION
OF A CLOSED LOW THAT WILL BE OVER THE MN/CANADA BORDER BY THE
START OF THE EXTENDED TIME PERIOD. SHOWERS SHOULD BE LIKELY ACROSS
AT LEAST THE NORTHERN HALF OF THE CWA TUESDAY EVENING...AND THEN
GRADUALLY DIMINISH AND BEGIN TO MIX WITH SNOW AS THE NIGHT WEARS
ON. THE RAIN OR RAIN/SNOW SHOWERS WILL CONTINUE INTO WEDNESDAY
BEFORE DIMINISHING THROUGHOUT THE DAY. SURFACE HIGH PRESSURE WILL
BUILD DOWN FROM CANADA ON WEDNESDAY AND WEDNESDAY NIGHT...AS
HEIGHTS BEGIN TO BUILD ACROSS THE AREA. THE NEXT SYSTEM TO AFFECT
THE REGION WILL ARRIVE AT SOME POINT ON THURSDAY...ESPECIALLY IN
THE WESTERN CWA. THE RESULT WILL BE SHOWERS AND A FEW
THUNDERSTORMS IN SPOTS. THE GEM IS THE ODD MODEL OUT...AS IT
DEVELOPS A STRONG LOW OVER WISCONSIN BY 12Z FRIDAY. HAVE GONE MORE
WITH A ECMWF/GFS COMPROMISE SOLUTION. THIS COMPROMISE SOLUTION
WOULD FAVOR LIGHTER QPF BUT STILL FAIRLY HIGH POPS. HEIGHTS WILL
THEN BEGIN TO BUILD ONCE AGAIN OVER THE WEEKEND. THE ECMWF IS
ACTUALLY A BIT WET THROUGH THE WEEKEND...BUT THE GFS IS DRY. WE
WILL MAINTAIN SMALL POPS THROUGH THE WEEKEND...WHICH IS A
DEPARTURE FROM THE ECMWF. BY 00Z MONDAY...THE ECMWF INDICATES
CONSIDERABLE QPF WITH A ELONGATED LOW PRESSURE SYSTEM SWINGING
THROUGH THE REGION.

&&

.POINT TEMPS/POPS...
DLH  35  58  37  46 /  80  50  20  20
INL  36  57  35  43 /  70  60  50  30
BRD  40  61  35  48 /  70  30  20  10
HYR  37  64  39  48 /  70  40  10  20
ASX  35  61  40  45 /  70  40  20  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FREEZING RAIN ADVISORY FROM 10 PM THIS EVENING TO 10 AM CDT
     TUESDAY FOR MNZ012-020-021.

WI...FREEZING RAIN ADVISORY FROM 10 PM THIS EVENING TO 10 AM CDT
     TUESDAY FOR WIZ003-004-009.

LS...SMALL CRAFT ADVISORY UNTIL 5 AM CDT TUESDAY FOR LSZ121-144>148.

     SMALL CRAFT ADVISORY UNTIL 5 AM CDT WEDNESDAY FOR LSZ140>143.

&&

SHORT TERM...TENTINGER
LONG TERM....DAP
AVIATION...MELDE
Hazardous weather outlook, Mar 26, 5:39 AM CDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
539 AM CDT MON MAR 26 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
539 AM CDT MON MAR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A FREEZING RAIN ADVISORY IN EFFECT LATE THIS EVENING AND
OVERNIGHT ACROSS THE ARROWHEAD REGION OF MINNESOTA AND PORTIONS
OF NORTH CENTRAL WISCONSIN. THESE AREAS COULD EXPERIENCE MINOR ICE
ACCUMULATIONS TONIGHT WHICH WOULD MAKE DRIVING DIFFICULT IF NOT
HAZARDOUS.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MOST OF THE NORTHLAND
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A FREEZING RAIN ADVISORY IN EFFECT FOR EARLY TUESDAY
MORNING ACROSS THE ARROWHEAD REGION OF MINNESOTA AND PORTIONS OF
NORTH CENTRAL WISCONSIN. THESE AREAS COULD EXPERIENCE TOTAL ICE
ACCUMULATIONS RANGING FROM A TENTH OF AN INCH UP TO A QUARTER OF
AN INCH BY NOON TUESDAY. THE ICE ACCUMULATION WOULD MAKE DRIVING
DIFFICULT IF NOT HAZARDOUS. FOR FURTHER DETAILS...PLEASE REFER TO
THE LATEST WINTER WEATHER PRODUCTS ISSUED BY THE DULUTH NATIONAL
WEATHER SERVICE OFFICE.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE NORTHLAND
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-271030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
539 AM CDT MON MAR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CRAFT ADVISORY IN EFFECT FOR THE NEARSHORE WATERS
OF WESTERN LAKE SUPERIOR TODAY AND TONIGHT. HIGH WINDS AND WAVES
WILL CREATE HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT IN THESE
AREAS.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR
THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SMALL CRAFT ADVISORY IN EFFECT FOR THE NEARSHORE WATERS
ALONG THE NORTHSHORE TUESDAY AND TUESDAY NIGHT. HIGH WINDS AND
WAVES WILL CREATE HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT IN
THESE AREAS. FOR FURTHER DETAILS...PLEASE REFER TO
THE LATEST MARINE PRODUCTS ISSUED BY THE DULUTH NATIONAL WEATHER
SERVICE OFFICE.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR
TUESDAY MORNING.

BERDES

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 4:03 AM CDTFreezing Rain AdvisoryDLHCook, Lake, Saint Louis27 hr
Mar 26, 1:43 PM CDTGale WarningDLH5 hr
Mar 26, 3:04 PM CDTWind AdvisoryDLHAitkin, Carlton, Cass, Crow Wing, Pine, Saint Louis28 hr

Nearby

Small Craft Advisories in Minnesota, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.